MAUDE Adverse Event Report: TERUMO CORPORATION, ASHITAKA CAPIOX FX OXYGENATOR; OXYGENATOR, CARDIOPULMONARY BYPASS

TERUMO CORPORATION, ASHITAKA CAPIOX FX OXYGENATOR; OXYGENATOR, CARDIOPULMONARY BYPASS
Catalog Number CX*FX25RE
Medical Device Problem Code Leak/Splash (1354)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 05/25/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The actual device has been returned to the manufacturing facility for evaluation.The investigation is currently ongoing.A follow up report will be submitted once the investigation is complete.For this reason code 20 was used in the conclusions section of h6.A review of the device history record and product release decision control sheet of the involved product/lot number combination was conducted with no relevant findings.A search of the complaint file did not find any other report with the involved product code/lot number combination.Terumo medical products (tmp) (importer) registration no.2243441 is submitting this report on behalf of ashitaka factory of terumo corporation (manufacturer) registration no.9681834.Exemption number e2015022.All available information has been placed on file in quality assurance at the manufacturing facility for appropriate tracking, trending and follow-up.
 
Event or Problem Description
The user facility reported a plasma leak in the capiox device during a procedure.Follow up communication with the user facility reported the following information: cec procedure was being conducted at a temperature of 30 degrees; after 1 hour and half an oxygenation deficiency occurred; this required the fi02 setting to 100% to obtain a pao2 of 80mmhg; subsequently the device began to foam from the gas output of a typical yellow color; the device was changed out due to leakage plasma; and there was no harm to the patient.
 
Additional Manufacturer Narrative
The actual device was returned to the manufacturing facility for evaluation.Visual inspection fond no anomalies which could relate to a plasma leak.Some transparent red fluid was noted to remain in the gas-in phase.After having been rinsed the actual sample was built into a circuit with tubes and circulated with bovine blood (hb12g/dl, blood temperature 37°c) at the flow rate of 7l/min.And the back pressure of 500 mmhg.No leak occurred.There is no evidence that this event was related to a device defect or malfunction.The actual sample was verified to be the normal product with no inherent anomaly which could relate to a blood leak or a plasma leak.While the exact cause of the reported event cannot be definitively determined based on the available information, it is likely some surface active substance(s) produced due to some change(s) occurred in the patient's blood condition and behavior degraded the surface tension of the blood, due to which the fibers became hydrophilized, resulting in the reported plasm leak.The device labeling does address the potential for such an event in the instructions-for-use (ifu) with statements such as the following: a phenomenon called wet lung may occur when water condensation occurs inside fibers of microporous membrane oxygenators with blood flowing exterior to the fibers.This may occur when hxygenators are used for a longer period of time.If water condensation and/or a decrease in pao2 and/or an increase in paco2 is noted during extended oxygenator use, briefly increasing the gas flow rate may improve the performance.Increase gas flow rate, to 20l/min for 10 seconds.Do not repeat this flushing technique, even if oxygenator performance is not improved.All available information has been placed on file in quality assurance at the manufacturing facility for appropriate tracking, trending and follow-up.

Brand Name
CAPIOX FX OXYGENATOR
Common Device Name
OXYGENATOR, CARDIOPULMONARY BYPASS
Manufacturer (Section D)
TERUMO CORPORATION, ASHITAKA
150 maimaigi-cho
fujinomiya city, shizuoka 418
JA  418
MDR Report Key6659545
Report Number9681834-2017-00134
Device Sequence Number1615520
Product Code DTZ
UDI-Device Identifier04987350701022
UDI-Public(01)04987350701022(17)200131(10)170216
Combination Product (Y/N)N
Initial Reporter CountryIT
PMA/510(K) Number
K071494
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 06/22/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/31/2020
Device Catalogue NumberCX*FX25RE
Device Lot Number170216
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/19/2017
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 06/09/2017
Supplement Date Received by Manufacturer06/19/2017
Initial Report FDA Received Date06/22/2017
Supplement Report FDA Received Date07/18/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Weight100